Heparin error update from FDA

0

Intravenous news: The FDA report “The Institute for Safe Medication Practices (ISMP) points out that some multiple dose heparin vials have potentially confusing labels that could lead to dangerous overdoses. These vials, which contain 4 mL of heparin solution, are labeled “10,000 USP units/ 1 mL,” with the “10,000” in larger print than the rest of the designation. Because of this, someone quickly reading the label could assume that the entire vial contains 10,000 units. Calculating the patient’s dose based on that mis-reading of the label could result in a fourfold overdose. 

To help avoid this potential hazard, ISMP suggests that hospitals consider whether they need heparin in vials that contain more than 10,000 units per vial”.

For more information from the FDA watch the video below.

Read the ISMP Medication Safety Alert! Is It Really Needed? January 15, 2009.

Read the link on the FDA website.

More IV news at IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.